Alert archive / Minnesota / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS La Crosse, WI

June 21, 2024Dodge County, Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Jun 21, 2024, 2:22 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 105 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2024, 2:22 PM CDT (19:22 UTC)
Expired
Jun 21, 2024, 4:07 PM CDT
In force
105 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Dodge County, MN, Mower County, MN, Olmsted County, MN

The radar

The Minneapolis radar (KMPX), 123 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:30 PM CDTRAIN 2.73 Ese Byron, MNAdditional rainfall over past 6 hours. Total last 24 hours may have exceeded 4.5.
Jun 21, 3:05 PM CDTFLOOD2 Ne Rochester, MNStreet flooding reported northeast part of town. Drainage ditches full.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WGUS53 KARX 211922
FFWARX
MNC039-099-109-212230-
/O.NEW.KARX.FF.W.0006.240621T1922Z-240621T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
222 PM CDT Fri Jun 21 2024

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southern Dodge County in southeastern Minnesota...
  Northwestern Mower County in southeastern Minnesota...
  Western Olmsted County in southeastern Minnesota...

* Until 530 PM CDT.

* At 222 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rochester, Dodge Center, Mantorville, Kasson, Byron, Hayfield, 
  Oronoco, Douglas, Rock Dell, Oslo, Waltham, Chester, Salem 
  Corners, Oxbow Park, Danesville, Genoa, and Rochester Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4386 9305 4387 9305 4393 9305 4409 9268
      4419 9246 4402 9222 4396 9243 4391 9245
      4389 9250 4391 9255 4385 9267 4381 9283
      4373 9305 4375 9305 4376 9305 4385 9305

FLASH FLOOD...RADAR INDICATED

$$

Naylor
2 follow-up statements
766 
WGUS73 KARX 212024
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
324 PM CDT Fri Jun 21 2024

MNC099-212034-
/O.CAN.KARX.FF.W.0006.000000T0000Z-240621T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mower MN-
324 PM CDT Fri Jun 21 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN MOWER COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 100 PM CDT Saturday for 
portions of Iowa, southeast Minnesota, and Wisconsin.

&&

LAT...LON 4385 9305 4386 9305 4387 9305 4390 9305
      4392 9304 4408 9268 4417 9246 4402 9222
      4396 9243 4391 9245 4389 9250 4391 9255
      4385 9269

$$

MNC039-109-212230-
/O.CON.KARX.FF.W.0006.000000T0000Z-240621T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dodge MN-Olmsted MN-
324 PM CDT Fri Jun 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT THIS 
AFTERNOON FOR SOUTHERN DODGE AND WESTERN OLMSTED COUNTIES...

At 324 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Rochester, Kasson, Byron, Hayfield, Douglas, Rock Dell, Oslo, 
  Chester, Salem Corners, Oxbow Park, Rochester Airport, Apache 
  Mall, Century High School, Kings Park and Ringe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4385 9305 4386 9305 4387 9305 4390 9305
      4392 9304 4408 9268 4417 9246 4402 9222
      4396 9243 4391 9245 4389 9250 4391 9255
      4385 9269

FLASH FLOOD...RADAR INDICATED

$$

Naylor
043 
WGUS73 KARX 212107
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
407 PM CDT Fri Jun 21 2024

MNC039-109-212117-
/O.CAN.KARX.FF.W.0006.000000T0000Z-240621T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dodge MN-Olmsted MN-
407 PM CDT Fri Jun 21 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN DODGE AND WESTERN 
OLMSTED COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 PM CDT Saturday for 
portions of Iowa, southeast Minnesota, and Wisconsin.

&&

LAT...LON 4385 9305 4386 9305 4387 9305 4390 9305
      4392 9304 4408 9268 4417 9246 4402 9222
      4396 9243 4391 9245 4389 9250 4391 9255
      4385 9269

$$

Naylor

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:46 PM CDT, 36 minutes earlier. Its key messages:

  • Multiple rounds of heavy rain are still to come through Saturday. Many areas are still expected to receive 2-4 inches of rainfall with localized 6+ inch totals, including rain that has already fallen today. These rains will pose a risk for flash flooding, particularly if storms repeatedly track over the same area.
  • Widespread river flooding remains likely. While exact basins affected will depend of course on where the heaviest rain occurs, with this rain being routed to the Mississippi, flooding there may last into next week.
  • Severe thunderstorms remain the secondary concern today and Saturday, with mainly a risk for damaging winds. This threat is highly conditional on daytime breaks in our periodic heavy rain occurring.
  • After a welcome respite from the rain Sunday and Monday, Monday night and Tuesday may feature additional thunderstorms.
Area forecast discussion, Jun 21, 1:46 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
146 PM CDT Fri Jun 21 2024

.KEY MESSAGES...

- Multiple rounds of heavy rain are still to come through
  Saturday. Many areas are still expected to receive 2-4 inches
  of rainfall with localized 6+ inch totals, including rain
  that has already fallen today. These rains will pose a risk
  for flash flooding, particularly if storms repeatedly track
  over the same area.

- Widespread river flooding remains likely. While exact basins affected
  will depend of course on where the heaviest rain occurs, with
  this rain being routed to the Mississippi, flooding there may
  last into next week.

- Severe thunderstorms remain the secondary concern today and Saturday,
  with mainly a risk for damaging winds. This threat is highly
  conditional on daytime breaks in our periodic heavy rain
  occurring.

- After a welcome respite from the rain Sunday and Monday,
  Monday night and Tuesday may feature additional thunderstorms.

&&

.DISCUSSION...
Issued at 146 PM CDT Fri Jun 21 2024

Through Saturday: Heavy Rain and Flooding Likely

Our well advertised heavy rain event began unfolding this morning as
a thunderstorm complex moved west to east across the CWA. As
expected, trajectory largely followed the consensus of CAM guidance,
with an axis from Dodge Center to Neillsville picking up 1 to 2
inches based on radar estimates. Additional returns have been seen
through the morning in S MN, roughly along the location of the 850mb
front.

This afternoon into tonight, the potential for an extended period
with flood producing moderate to heavy rain exists. With light to
moderate showers occurring in S MN along the 850mb front this
morning, expect this to reinforce the outflow boundary from our
early morning MCS. This outflow boundary will serve to both increase
convergence along the surface front that will slowly lift northward
to the I-90 corridor while also limiting the northward progression
of this front. With multiple shortwaves translating downstream in
the west-southwesterly flow aloft, expect additional showers to
develop along the 850mb boundary through the afternoon, mainly
affecting areas north of I-90, perhaps as far northeast as Clark
County, which was added to the Flood Watch due to collaboration
concerns. As southerly low level moist advection ramps up across the
central Plains and IA as the main upper trough finally advances over
the Rockies, expect an area of roughly 1000 J/kg of MLCAPE to
develop south of the front. With low level convergence also on the
increase due to factors described previously, expect widespread
convection to develop roughly along the I-90 corridor this afternoon
and evening. Progged PWAT values are approaching 2 inches -
exceeding the 99th percentile of model climatology in some locations
- so expect these to be efficient rain producers with at
least a repeat of the 1 to 2 inches of rain seen this morning
expected this afternoon and evening. Finally, storm motions are
either along the front or a bit southwesterly, suggesting corridors
of training storms are possible.

As we move into Friday night and Saturday morning, increasing
700/850mb moist advection should lead to additional showers and
thunderstorms developing with top end rain rate potential only
increasing as PWAT values reach beyond model climatological
maximums. While the front - and consequently area of new
shower/storm development - should slowly shift southward into NE IA
under influence of outflow from previous thunderstorms, corridors of
heavy rain will continue to be likely as this additional rainfall
moves along the boundary. Main change from previous forecast was to
continue to shift the axis of highest QPF southward to NE IA. Have
expanded the Areal Flood Watch to include Fayette, Clayton, and
Grant Counties as a result.

Saturday into Saturday evening, main upper trough finally pushes
west to east, ushering the front to our southeast. Before it does
so, with plenty of moisture remaining in the southeastern CWA,
additional moderate to heavy rainfall and flooding will be possible.
Main area to watch may be some basins in NE IA as these could be
affected by both Friday night's rainfall and Saturday afternoons.
Good news - in a relative sense as high rain rates are still
expected given the very moist atmosphere - is that the progressive
motion of the front should limit problems.

In summary, including rain that has already fallen, most of the CWA
is favored to see 2 to 4 inches of rain with localized amounts
greater than 6 inches possible, with these localized high end
amounts favored to occur mainly along the I-90 corridor south to NE
IA west of the MS River. This will likely lead to river flooding in
the coming days and potentially flash flooding (risk level 3 of 4
per WPC).

Through Saturday: Severe Thunderstorm Potential

Given the 1000 J/kg of MLCAPE expected to build this afternoon in
NE IA and SE MN, a severe thunderstorm cannot totally be ruled out
as thunderstorms develop in the vicinity of the front. With progged
0-6km shear values around 35 knots, cannot rule out a stray rotating
updraft, but overall hodographs exhibit little curvature.
Additionally, the warm, moist soundings would greatly limit hail
risk as any stones fall to the surface. Therefore, only concerned
about a sporadic severe wind gust, with even this having a very low
potential for occurrence.

Saturday presents a highly conditional risk for severe storms. With
upper level winds on the increase ahead of the upper trough, there
is the potential for perhaps 50 knots of 0-6km bulk shear with a
good amount of turning in the low to mid levels. Additionally, some
guidance suggests closer to 1500 J/kg of MLCAPE could develop in the
SE CWA. Thus, while warm profiles will limit hail risk, should
sufficient destabilization occur, both damaging wind and perhaps a
tornado could occur.

Monday Night and Tuesday: Next Round of Thunderstorm Potential

After a welcome break from the active weather Sunday into Monday,
Monday night into Tuesday. CSU ML severe outlooks suggest some risk
for severe thunderstorms but overall, timing of the next upper wave
appears not to be optimal for our CWA, with severe favored to our
northwest Monday and to our southeast Tuesday. With 3-4 days to go,
will need to continue to keep an eye on this.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1238 PM CDT Fri Jun 21 2024

With diurnal heating this afternoon, scattered showers and
storms will impact the TAF sites. There appears that there may
be a break in the storms this evening and then they will return
to the forecast for overnight as yet another shortwave trough
moves through the region. With precipitable water values
climbing to around 2.3 inches and warm cloud layer depths over 4
km, these showers and storms will produce heavy rain. As a
result, expecting some IFR/MVFR visibilities at times, but
cannot time them at this time. Ceilings will likely remain in
the IFR/MVFR through the TAF period.

&&

.HYDROLOGY...
Issued at 400 AM CDT Fri Jun 21 2024

Have expanded the flood watch eastward to encompass western
Wisconsin with the latest QPF estimates from the convective
models. The greatest threat for heavy rain still exists along
and west of the Mississippi River, but confidence in the exact
location of the heavy rainfall remains on the low side given how
sensitive the forecast to even small shifts in the movement of
the storms and their effects on subsequent storm morphology.
However, confidence is high in a widespread corridor of 2-4
inches along I-90 with pockets of 5-8 inches of rain not out of
the question.

River flooding concerns will last well into next week and
multiple rivers could exceed moderate flood stage if the
rainfall lines up correctly in their basins. Have also issued
new flood watches for river flooding at various locales along
the Mississippi River and its tributaries where the highest
rainfall totals look to be lining up.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Saturday afternoon for WIZ029-032>034-
     041>044-053>055-061.
MN...Flood Watch through Saturday afternoon for MNZ079-086>088-
     094>096.
IA...Flood Watch through Saturday afternoon for IAZ008>011-018-019-
     029-030.

&&

DISCUSSION...Ferguson
AVIATION...Boyne
HYDROLOGY...Skow
Hazardous weather outlook, Jun 21, 1:57 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
157 PM CDT Fri Jun 21 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034-
041>044-053>055-061-222300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
157 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Flood Watch for flash flooding and river flooding is in effect
for today and tonight due to forecast heavy rain. Please reference
this product for more information.

There is a low potential for a severe storm this afternoon and
evening. If a severe thunderstorm occurs, damaging winds would be
the main potential hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flood Watch for flash flooding and river flooding remains in
effect through Saturday afternoon due to forecast heavy rain.
Please reference this product for more information.

Severe storms will be possible Saturday afternoon that could
bring damaging winds and possibly a tornado.

There may be another round of severe storms Monday night into
Tuesday, but it is too early to determine any further details.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not expected at this time, any
rainfall, flooding, and severe weather reports today through Saturday
would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled. Please monitor flood prone locations and
report flooding to our office.

WIZ017-222300-
Taylor-
157 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today and tonight with heavy
rainfall at times that could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible on Saturday that could
bring more heavy rainfall. Severe storms are possible Saturday
afternoon that could bring damaging winds.

There may be another round of severe storms Monday night into
Tuesday, but it is too early to determine any further details.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not expected at this time, any
rainfall, flooding, and severe weather reports today through Saturday
would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled. Please monitor flood prone locations and
report flooding to our office.

APF

In the hours before

Local storm report, Jun 21, 10:39 AM CDT, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1039 AM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 W Mantorville         44.07N 92.79W
06/21/2024  M2.15 Inch       Dodge              MN   Cocorahs

            Cocorahs station MN-DD-31 1 W Mantorville.

0630 AM     Rain             Elgin                   44.13N 92.26W
06/21/2024  M2.05 Inch       Wabasha            MN   Cocorahs

            Cocorahs station MN-WB-12 Elgin 0.4 WNW.

0930 AM     Rain             1 W Oronoco             44.17N 92.55W
06/21/2024  M1.97 Inch       Olmsted            MN   Mesonet

            Mesonet station ONOM5 1 W Oronoco.

0940 AM     Rain             Blair                   44.30N 91.23W
06/21/2024  M1.89 Inch       Trempealeau        WI   Mesonet

            Mesonet station TBLW3 Blair (IFLOWS).

0900 AM     Rain             3 SSE Mazeppa           44.23N 92.51W
06/21/2024  M1.85 Inch       Wabasha            MN   Cocorahs

            Cocorahs station MN-WB-28 Mazeppa 3.3 SSE.

1007 AM     Rain             4 ESE Douglas           44.08N 92.51W
06/21/2024  M1.65 Inch       Olmsted            MN   Public

&&
Local storm report, Jun 21, 11:28 AM CDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1128 AM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     Rain             2 W Rochester           44.02N 92.52W
06/21/2024  E1.83 Inch       Olmsted            MN   Public

&&
Local storm report, Jun 21, 2:04 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
204 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Hail             2 NNE Rochester         44.04N 92.46W
06/21/2024  E0.70 Inch       Olmsted            MN   Trained Spotter

&&

APF

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:43 PM CDTRiver Flood WatchARXMower3 days
Jun 20, 9:34 PM CDTRiver Flood WatchARXWinona13 hr
Jun 21, 3:34 AM CDTRiver Flood WatchARXHouston21 days
Jun 21, 3:36 AM CDTRiver Flood WatchARXMower3 days
Jun 21, 10:52 AM CDTRiver Flood WarningARXWinona20 days
Jun 21, 11:04 AM CDTRiver Flood WatchARXWabasha11 hr
Jun 21, 11:24 AM CDTRiver Flood WarningARXMower4 days
Jun 21, 11:24 AM CDTRiver Flood WarningARXMower59 hr
Jun 21, 11:24 AM CDTRiver Flood WarningARXMower64 hr
Jun 21, 12:07 PM CDTRiver Flood WatchARXGoodhue, Wabasha34 hr
Jun 21, 2:56 PM CDTSevere Thunderstorm WarningARXHouston41 min

Nearby

Flash Flood Warnings in Minnesota, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.